Hail, Fayette
- When
- May 14, 12:32 PM EST
- Where
- Fayette County, 1.73 mi ENE of Jumonville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.890, -79.640
Strong southerly flow and a surface low riding along a stalled cold front over Ohio, provided for the development of strong to severe thunderstorms in the afternoon and evening on May 14th. With strengthening shear, several storms maintained strong updrafts, producing quarter to baseball sized hail over Ohio and the northern West Virginia panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Strong southerly flow and a surface low riding along a stalled cold front over Ohio, provided for the development of strong to severe thunderstorms in the afternoon and evening on May 14th. With strengthening shear, several storms maintained strong updrafts, producing quarter to baseball sized hail over Ohio and the northern West Virginia panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 11:31 AM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1231 PM EDT WED MAY 14 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE UPPER OHIO VALLEY REGON UNTIL PASSAGE OF A COLD FRONT EARLY ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... EARLY AFTN UPDATE WAS ISSUED TO ADJUST FOR HOURLY TRENDS AS SHWRS AND TSTMS CONT TO FORM IN THE MOIST SLY FLOW ON THE ERN FLANK OF THE HIGH AMPLITUDE UPR TROF CNTRD OVR THE CNTRL PLAINS. CONVECTION FOCUS WL BE ALONG THE HIGHER TERRAIN...AND OVR AREAS W OF I 77 ACRS ERN AND CNTRL OHIO WHERE DEEP MSTR IS CONVERGING IN VICINITY OF FRONT. THAT AREA WL ALSO SERVE AS PATH FOR SFC LOW PASSAGE LATER TDA...I.E. ENHANCED LLVL SHEAR AREA. FOR NOW...AREA HAS BEEN PAINTED UNDR THE SLIGHT...15 PERCENT...RISK BY STORM PREDICTION CNTR...WITH LIMITATIONS IMPOSED BY SOMEWHAT MARGINAL INSTABILITY RETARDED BY WARM MID LVLS...AND BY LIMITED LLVL FLOW WHICH IS DUE TO BE ENHANCED WITH THE APPRCH OF THE AFOREMENTIONED SFC LOW PRES LTR THIS EVE. AT THAT TIME...SFC BASED INSTABILITY IS LIKELY TO BE FURTHER LIMITED BY DIURNAL CONSTRAINTS. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... DEEP LOW PRES WILL PULL A COLD FRONT ACROSS THE REGION THURSDAY WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. FORECAST RAINFALL FOR THE EVENT LOOKS TO BE WELL OVER AN INCH WITH HIGHER AMOUNTS POSSIBLE DEPENDING ON THE AMOUNT OR DURATION OF STRONGER THUNDERSTORMS THURSDAY...AS WELL AS BY EXITING SPEED OF THE SYSTEM ON FRIDAY. SHOWERS WITH EMBEDDED THUNDER ARE EXPECTED TO BE ONGOING ON THURSDAY MRNG...WITH GRADUAL EWD SHIFT WITH PROGRESS OF THE UPR TROF. WITH MUCH OF THE AREA BECOMING MORE SATURATED...FLOODING ISSUES WL HAVE TO BE MONITORED AND HAZARDOUS WEATHER OUTLOOK MENTION WL BE MAINTAINED FOR NOW. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... NOTICEABLY COOLER AIR WILL BE THIS WEEKEND AS THE UPPER LOW MOVES OVER THE REGION. LOW CONVECTIVE TEMPS WILL SUPPORT SHOWER CHANCES...BUT POP NUMBERS WILL REMAIN LOW END. SURFACE HIGH WILL BRING A DRY AND COOL START FOR THE BEGINNING OF NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... EXPECT VFR AT ALL SITES UNTIL THE SHOWERS AND THUNDERSTORMS EXPAND IN COVERAGE TODAY. RESTRICTIONS WILL AGAIN BE MOSTLY VSBYS IN HEAVY RAIN...MVFR WITH OCCASIONAL IFR. AT THIS POINT WITH UNCERTAINTY IN THE TIMING OF STORMS...OPTED TO CARRY VCTS FOR NOW. SOUTHERLY WIND WILL GENERALLY REMAIN UNDER 10KTS...EXCEPT IN THUNDERSTORMS. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... MVFR RESTRICTIONS IN SHOWERS/STORMS ARE LIKELY TO CONTINUE THROUGH THURSDAY AHEAD OF A COLD FRONT. BRIEF IFR IS POSSIBLE WITH THE COLD FRONT THUR NGT. MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1228 PM EDT WED MAY 14 2014 PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-022- 151630- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 1228 PM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-151630- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 1228 PM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-151630- GARRETT-PRESTON-TUCKER- 1228 PM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT WED MAY 14 2014
MDZ001-WVZ023-041-141630-
GARRETT MD-PRESTON WV-TUCKER WV-
1158 AM EDT WED MAY 14 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER...SOUTHERN
PRESTON AND SOUTHWESTERN GARRETT COUNTIES...
AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAINT GEORGE... HANNAHSVILLE... SILVER LAKE...
ROWLESBURG... TUNNELTON... KINGWOOD...
CATHEDRAL STATE PARK... REDHOUSE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3919 7983 3923 7981 3924 7985 3925 7986
3926 7986 3949 7970 3935 7939 3909 7962SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT WED MAY 14 2014
MDZ001-WVZ023-141715-
GARRETT MD-PRESTON WV-
1252 PM EDT WED MAY 14 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON AND
SOUTHWESTERN GARRETT COUNTIES...
AT 1249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SILVER LAKE...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL PRODUCE NICKEL SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
KEMPTON... SILVER LAKE...
CATHEDRAL STATE PARK... REDHOUSE...
TERRA ALTA... OAKLAND... MOUNTAIN LAKE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3922 7951 3922 7952 3923 7954 3927 7969
3926 7972 3926 7973 3953 7951 3940 7928
3920 7949The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 17:32 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
State official reported one tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522450, 522451, 522452, 522453, 522454, 522457, 522455, 522456.